How to Avoid Double Dosing on Medicines This Season

Cold and flu season has returned like clockwork. As you hit the over-the-counter aisle, rummage through your medicine cabinet at home, and prepare to combat your family’s runny noses and sore throats, remember to double check medicine labels so you don’t accidentally double up on medicines containing acetaminophen. Research published this year shows that consumers don’t always know the potential risks of double dosing on medicine or that taking two medicines with the same ingredient could be harmful. And acetaminophen is a common drug ingredient—more than 50 million Americans use it weekly to treat pain, fever, and cold and flu symptoms. It’s safe and effective when used as directed, but taking more than directed is an overdose and can lead to liver damage.

So double check; don’t double up on acetaminophen this cold and flu season. Learn more at KnowYourDose.org.



Are You Reading Your Labels?

Know Your Dose_Label Reading Graphic C_Facebook

Chances are you’ve come into contact with a label today. Whether on a breakfast bar, a tube of toothpaste, or a bottle of sunscreen, labels are part of our daily lives and provide important health information and directions to keep us safe. Continue Reading



Ergomar®

Ergomar® is a medication containing 2mg of ergotamine tartrate to be taken sublingually. Unlike other formulations of ergotamine, Ergomar® does not contain caffeine. Because success in aborting migraines is dependent on rapidity of treatment, one sublingual tablet should be placed under the tongue at the first sign of an attack. Another should be placed under the tongue at half-hourly intervals if necessary for a total of three tablets (6mg total) in any 24-hour period. No more than five tablets should be taken in one week.

This medicine can cause rebound headaches and, therefore, should not be used more than 2 days per week.

Ergostat®, a similar sublingual medication, is no longer available. Some special pharmacies may be able to compound this medication at the request of your physician.